Tennessee, 2010Damaging Winds in Tennessee, September 3, 2010
September 3, 2010 · NWS MRX · 4 events in 3 counties and zones
Convection developed in isolated fashion ahead of a cold front which arrived at the peak of heating. Shear appeared to be adequate with a deep westerly wind field.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed in isolated fashion ahead of a cold front which arrived at the peak of heating. Shear appeared to be adequate with a deep westerly wind field. However instability was rather weak and this kept severe convection limited.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 3, 12:22 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 3, 12:22 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 PM EDT FRI SEP 3 2010
.AVIATION...A COLD FRONT WILL MOVE ACROSS THE TAF SITES BETWEEN
23-02Z THIS EVENING. SCATTERD SHOWERS AND POSSIBLY A THUNDERSTORM
BETWEEN 18-23Z MAY PRODUCE BRIEF IFR CONDITIONS WITH GUSTY WINDS.
OTHERWISE...VFR CONDITIONS WILL BE THE RULE WITH CLOUDS MOVING EAST
OF THE AREA BY 03Z THIS EVENING.
BREEZY SUSTAIN SOUTHWEST WINDS AHEAD OF THE FRONT BETWEEN 10-15KTS
WILL COME WEST-NORTHWEST AFTER FRONTAL PASSAGE. WEST TO NORTHWEST
WINDS WILL DIMINISH OVERNIGHT TO 5KTS OF LESS...THEN INCREASE TO 5
TO 10KTS SATURDAY MORNING.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DH
Hazardous weather outlook, Sep 3, 3:46 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 AM EDT FRI SEP 3 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
446 AM EDT FRI SEP 3 2010 /346 AM CDT FRI SEP 3 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
HURRICANE EARL WILL CONTINUE TO MOVE NORTH JUST OFF THE MID ATLANTIC
COASTAL AREAS TODAY...WHILE A COLD FRONT APPROACHES THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF THE COLD FRONT...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TG
In the hours before
Special weather statement, Sep 3, 12:35 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
135 PM EDT FRI SEP 3 2010
TNZ013>016-036>039-067-069-070-031830-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK
TN-HAWKINS TN-JEFFERSON TN-KNOX TN-ROANE TN-UNION TN-
135 PM EDT FRI SEP 3 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX...JEFFERSON...
CLAIBORNE...HANCOCK...HAWKINS...CAMPBELL...UNION...GRAINGER...
HAMBLEN...ANDERSON AND EASTERN ROANE COUNTIES UNTIL 230 PM EDT...
AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
HARROGATE-SHAWANEE TO CLINTON...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CLINTON...
MAYNARDVILLE...RUTLEDGE...SNEEDVILLE...JEFFERSON CITY...
HARROGATE-SHAWANEE...TAZEWELL...BEAN STATION...NEW MARKET...NORRIS
LAKE...SHARPS CHAPEL...SPRINGDALE...POWELL...SANDLICK...ROSE HILL...
PAULETTE...HALLS...LONE MOUNTAIN...LUTTRELL AND HOWARD QUARTER.
IN ADDITION TO GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
DH
Thunderstorm Wind, Grainger
- When
- September 3, 1:35 PM EST
- Where
- Grainger County, 1.11 mi W of Central Pt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.250, -83.500
Three trees were reported down across roads in the eastern third of the county.
Thunderstorm Wind, Hamblen
- When
- September 3, 1:45 PM EST
- Where
- Hamblen County, 0.69 mi N of Alpha
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.190, -83.380
Two trees were reported down near Panther Creek.
Thunderstorm Wind, Hamblen
- When
- September 3, 1:57 PM EST
- Where
- Hamblen County, 1.31 mi WSW of Morristown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.210, -83.300
One tree was reported down on East Morris Boulevard.
Thunderstorm Wind, Johnson
- When
- September 3, 5:30 PM EST to 5:35 PM EST
- Where
- Johnson County, Shady Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.520, -81.920
An isolated thunderstorm produced wind damage in a small area in the higher elevations of Shady Valley. Several trees were blown down by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, September 3, 20101 death · 4 injured · 1 event
- Rip Currents in Florida, September 3 to 4, 20101 death · 1 injured · 5 events
- High Surf in Florida, September 3 to 4, 20101 death · 1 event
- High Wind in Michigan, September 3, 2010$60,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Arizona, September 3, 2010$45,000 · 60 kt wind · 3 events
- Strong Wind in Wisconsin, September 3, 2010$25,000 · 1 event
- Tropical Storm and Flood in Massachusetts, September 3 to 4, 2010$20,000 · 3 events
- Lightning Strike in Wisconsin, September 3, 2010$15,000 · 1 event
- Marine High Wind in Lake Superior, September 3, 201062 kt wind · 7 events
- Tropical Storm in Maine, September 3 to 4, 20102 events
- Tropical Storm in North Carolina, September 3, 20101 event
- High Wind in New Mexico, September 3, 201056 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256266, 256269, 256270, 262509.